Home Life Style Withdrawal symptoms of steroids

Withdrawal symptoms of steroids

Affiliate Disclosure

In compliance with the FTC guidelines, please assume the following about all links, posts, photos and other material on this website: (...)

5271

symptoms of steroids

Steroids are used on patients for several benefits.  They help relieve pain, reduce inflammation and relieve symptoms of allergic reactions.  But like all drugs, steroids are not with their side effects such as weakness, weight gain, mood and behavioral changes and most importantly, a decreased resistance to infections.  Still, you’re taking steroids and was just given a go signal by the doctor to stop taking steroids, the change shouldn’t be done abruptly.  Lest, you experience a painful bout of withdrawal symptoms, usually experienced by patients have suddenly and quickly halted their steroid intake.

What causes steroid withdrawals?

Like with addictive drugs such as pain medications and alcohol, steroid withdrawal happens when the body suddenly experiences a sharp decrease in steroid levels after a prolonged period of intake.

Among the several systems affected by steroids is the endocrine system in charge of hormones and the production of the body’s natural corticosteroid.  The excess amount of corticosteroid due to the drugs makes the body decrease its own production to compensate.  So if the influx of corticosteroid were to stop so suddenly, the decreased production will not be able to cope with the loss, hence causing the hormonal imbalance that will manifest as withdrawal symptoms.

What symptoms are we talking about here?

The symptoms brought by steroid withdrawal range from mildly disturbing to those mimicking manifestations of serious and even life threatening illnesses.

Withdrawal symptoms caused by steroids include the following though manifestations of these differ from person to person.

More commonly, a withdrawing patient may experience overall body weakness, dizziness and fatigue, loss of appetite that can lead to weight loss, diarrhea and abdominal pain.

Blood pressure can drop dangerously low and blood sugar changes can lead to hypoglycemic (low blood sugar) episodes.

Less common but possible symptoms also report experiencing fever muscle and joint pains, decrease in calcium levels and behavioral effects including increased irritability and depression.

Menstrual changes may also be noted in women.

How can withdrawal symptoms be prevented?

Tapering, or gradually decreasing the dose of steroids, is the best solution to this.  Doctors taking patients off steroids should take the initiative to gradually cut down the patient’s prescription of steroids for every period until they can finally stop taking them completely.  How quickly steroids can be reduced and discontinued will depend on how well the disease stays controlled even with the continued tapering and how well the body adjusts to the decreased steroid intake.  Most patients’ tapering periods last from four to six weeks.

Unfortunately, some patients still experience withdrawal symptoms even while undergoing steroid tapering.  Research is still inconclusive as to why it is as such though there are findings suggesting possible psychological dependence on steroids.  Reactions to stress such as a flare-up or a high stress procedure can also be a factor.

Finally, if you are experiencing any withdrawal symptoms, especially the more alarming ones including blood pressure changes, body weakness and fainting, always keep your doctor informed for, as previously mentioned, signs of several serious ailments such as gastric disorders and cancer can be mistaken for mere withdrawal symptoms.

References

https://www.medicinenet.com/steroid_withdrawal/article.htm

https://www.medicinenet.com/steroid_withdrawal/page2.htm 

https://www.patient.co.uk/health/oral-steroids